You hear a ringing in your ears when you wake up in the morning. They were okay yesterday so that’s peculiar. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an excessive volume (it’s all been quite moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the cause?
And that possibility gets your mind going because perhaps it is the aspirin. You feel like you recall hearing that some medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop using aspirin?
What’s The Relationship Between Tinnitus And Medications?
The long standing rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t really what you’d call well-founded.
It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:
- It can be stressful to start taking a new medicine. Or more often, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So in this situation, the tinnitus symptoms aren’t being produced by the medication. It’s the stress of the whole ordeal, though the confusion between the two is somewhat understandable.
- Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.
- Tinnitus is a relatively common condition. More than 20 million individuals deal with recurring tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is taken. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication due to the coincidental timing.
Which Medicines Can Trigger Tinnitus?
There is a scientifically established link between tinnitus and a few medicines.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in a few antibiotics. These powerful antibiotics are normally only used in extreme cases and are known as aminoglycosides. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.
Medicines For High Blood Pressure
When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is significantly higher than usual, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Generally speaking, tinnitus happens at extremely high dosages of aspirin. Tinnitus symptoms usually won’t be produced by regular headache doses. The good news is, in most circumstances, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
There are some other medications that might be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best plan.
That being said, if you begin to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.